Has an antidepressant stopped working?

Follow
Share

I’m asking because my dad has been on Zoloft for 4 years. He recently broke his pelvis and spent 5 weeks in rehab. He’s now back in his AL apartment with OT and PT. Since he’s been back he’s been exhibiting old behaviors from before he was on Zoloft. Very angry, mean and belligerent. I’m wondering what’s going on. He’s still having some pain and is using a narcotic pain reliever. Ideas or thoughts? It’s so sad, frustrating and stressful. He has vascular dementia.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
7

Answers

Show:
Well he fell today and a major femur break around his hip replacement. Surgery tomorrow. The fun never ends! We will see if he makes it. Thanks all for your help and I will update if I can and he survives this
Helpful Answer (0)
Report

Harpcat, let us know how your dad is doing. We learn from each other here!
Helpful Answer (0)
Report

The med techs administer his meds and are to watch to be sure he takes them. He just recovered from a UTi so am hoping it’s not back. Thank you
Helpful Answer (0)
Report

In addition to the excellent suggestions above, make sure he's actually taking the medication. Is AL administering it? Do they hand it to him or do they ascertain that he's swallowing it?

Make sure he doesn't have a uti.
Helpful Answer (0)
Report

Yes..we have a conference scheduled when his primary physician gets back from vacation. I’ve thought about a geriatric psychiatrist too. I hope we get some answers.
Helpful Answer (1)
Report

Antidepressants can lose their effectiveness after a while. I've heard of an antidepressant that can be added to the one you are already taking to enhance the effectiveness. I would discuss this with his primary physician first though cause recovery from any kind of illness or injury is bound to affect you emotionally as well as physically no matter what kind of antidepressant you are taking.

I've been going through a stint with Mononucleosis and I can tell you first hand the antidepressant I am taking doesn't seem to be helping as much. Also, off topic but I got my flu shot the other day and I've been feeling horrible since.
Helpful Answer (2)
Report

It is definitely so sad!

Have you discussed this with the doctor who is monitoring his Zoloft? Even if the doctor cannot be specific about your father for confidentiality reasons, they can listen to what you observe and possibly give you generic answers.

Pain changes our body chemicals. It can influence our blood pressure, our blood sugar levels, and all the chemicals that regulate anxiety and depression. And strong medications like narcotics can have many side effects. Having Dad see a geriatric psychiatrist at this time could be very worthwhile. It may be his other medications need adjustment at least while he is in pain/on pain medications.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions